Ascites whilst on chemo

sarahb74
sarahb74 Member Posts: 81 Member
Does anyone know whether it's normal to have ascites whilst on chemo? Is it something I need to worry about?

I started a course of chemo (carbo/taxol) in the middle of January and had my 4th session about 10 days ago. After the 3rd session the ascites I've had since December began to recede a bit, but now it appears to be coming back although apart from ascites and fatigue I feel reasonably OK.

My CA125 went from 1500 to 2000 on my 1st chemo (i.e. went up) then down to 1000 on 2nd chemo. The 3rd chemo went down to 500 then went up again to over 600. I don't know what my latest numbers are, I'm not due to have my bloods done for another 10 days.

I know the CA125 numbers look good and it sounds as though I'm panicking but I've definitely put an inch on my waist in the last week or so and my abdomen is quite distended. I've also had failed kidneys (stent inserted) and other complications and have spent 6 of the past 12 weeks in hospital, which has been thoroughly draining. I know I have to just stick my head down and keep going but I'm worried the chemo has stopped working.

Comments

  • LaundryQueen
    LaundryQueen Member Posts: 676
    May be time for something different
    Sarah: I think your instincts could be right and that your concerns should be addressed with your gyn/onc or at least the oncology nurse ASAP and certainly BEFORE you do any more chemo.

    An increase in the ascites is most likely a sign that you need to be on a different chemo. On the other hand, be sure that it IS ascites rather than constipation. I would ask for an ultrasound evaluation.

    I am so sorry that you are in this uncertain situation. I hope you can get an answer or appointment today. I would not wait another day. Please stay in touch and let us know how you are doing.
  • Tethys41
    Tethys41 Member Posts: 1,376 Member
    Albumen
    You should find out what your albumen protien level is. See my post under discussion topic "Oh God...What do you ladies think?" I didn't have the fluctuating CA-125 like you have, but I had a total of 80 liters of ascites drained over a two month period.
  • carolenk
    carolenk Member Posts: 907 Member
    Tethys41 said:

    Albumen
    You should find out what your albumen protien level is. See my post under discussion topic "Oh God...What do you ladies think?" I didn't have the fluctuating CA-125 like you have, but I had a total of 80 liters of ascites drained over a two month period.

    good point
    Kate makes a good point. Have your albumin and pre-albumin levels checked to evaluate you for malnutrition (another reason for ascites).

    Keep us posted.

    Carolen
  • azgrandma
    azgrandma Member Posts: 609 Member
    carolenk said:

    good point
    Kate makes a good point. Have your albumin and pre-albumin levels checked to evaluate you for malnutrition (another reason for ascites).

    Keep us posted.

    Carolen

    my assites
    it took mine about 2 or 3 treatments to get rid of my accetes. Keep your chin up hon
  • sarahb74
    sarahb74 Member Posts: 81 Member
    azgrandma said:

    my assites
    it took mine about 2 or 3 treatments to get rid of my accetes. Keep your chin up hon

    Thanks everyone
    for your replies. I saw my GP yesterday and he seemed to think there was nothing to worry about, apart from being "over anxious" about my health , and suggested I start taking antidepressants.
  • Hissy_Fitz
    Hissy_Fitz Member Posts: 1,834
    sarahb74 said:

    Thanks everyone
    for your replies. I saw my GP yesterday and he seemed to think there was nothing to worry about, apart from being "over anxious" about my health , and suggested I start taking antidepressants.

    Sarah....don't you hate
    Sarah....don't you hate that? The first thing they tried to give me after my diagnosis was antidepressants. When I was released from the hospital with a handful of scripts, there was one for Paxil in the bunch. I am not depressed. I admit that I get anxious from time to time, but who wouldn't? Some doctors question our mental health when I think WE are the ones who are normal. When you get late stage cancer with a very poor long-term prognosis, let me know how chipper you are, Buddy.

    Sometimes these brilliant physicians just have NO common sense.

    Carlene